Arkansas, 2012

Hail and Damaging Winds in Arkansas, July 12 to 14, 2012

July 12 to 14, 2012 · NWS LZK · 5 events in 5 counties and zones

A weak area of low pressure aloft, tropical moisture, and daytime heating helped to fire off scattered thunderstorms in Arkansas during the afternoon and early evening hours on the 12th, 13th, and 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A weak area of low pressure aloft, tropical moisture, and daytime heating helped to fire off scattered thunderstorms in Arkansas during the afternoon and early evening hours on the 12th, 13th, and 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 12, 5:38 PM CST, 1 hour earlier.

Area forecast discussion, Jul 12, 5:38 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
638 PM CDT THU JUL 12 2012

.DISCUSSION...

UPDATED FOR THE 00Z AVIATION DISCUSSION.

&&

.AVIATION...

FORECAST THIS PERIOD WILL BE A PERSISTENCE BASED FORECAST.
CENTRAL/SOUTHERN ARKANSAS SHOULD SEE WIDESPREAD LOW-END MVFR CIGS
DEVELOP ONCE AGAIN TONIGHT...WITH SOME AREAS OF IFR/LIFR
CONDITIONS POSSIBLE. LOWEST FLIGHT CONDITIONS WILL BE DOWN TOWARDS
KLLQ. WHERE IFR CIGS SHOULD FORM AROUND 05Z MUCH LIKE LAST NIGHT.
WENT WITH AN AVERAGING APPROACH FOR VSBY AT KLLQ AND LIMITED IT TO
2SM THERE AS OBS LAST NIGHT SHOWED VSBY BOUNCING AROUND BETWEEN
1/4SM AND 2 1/2SM OVERNIGHT. ELSEWHERE...PRIMARY CAUSE FOR LOW
FLIGHT CATEGORIES WILL BE CIGS AND HAVE LITTLE TO NO VSBY
REDUCTIONS AT KHOT...KM89...KLIT AND EVEN KPBF. UPPER LEVELS WILL
NOT CHANGE MUCH OVER THE NEXT 24 HRS AND GUIDANCE SHOWS SCATTERED
CONVECTION OVER FAR SE ARKANSAS SHORTLY AFTER DAYBREAK. GIVEN
SPOTTY NATURE OF PRECIP OVER LAST FEW DAYS...WILL CONTINUE WITH
MENTION OF VCSH FOR KPBF AND KLLQ AFTER 15Z...AND NOT MENTION ANY
PRECIP FOR KHOT...KM89 AND KLIT. VFR CONDITIONS...MOSTLY SUNNY
SKIES AND DRY CONDITIONS ARE EXPECTED UP NORTH.

&&

.PREV DISCUSSION... /ISSUED 231 PM CDT THU JUL 12 2012/

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
NO APPRECIABLE CHANGES WILL BE MADE TO THE ONGOING FORECAST THIS
AFTERNOON AS UNSETTLED CONDITIONS WILL PREVAIL...ESPECIALLY OVER THE
SOUTHEAST CORNER OF THE COUNTY WARNING AREA. NAM SOLUTION OUT OF
PHASE WITH THE OTHER SOLUTIONS CONCERNING ITS QPF AND AS SUCH WILL
BE DISREGARDED THIS AFTERNOON. A BLEND OF THE GFS/ECMWF/WRF WILL BE
USED TO DO WHATEVER TWEAKING NEEDS TO BE DONE.

LATEST SURFACE ANALYSIS PLACES NEARLY STATIONARY BOUNDARY CURVING
FROM SOUTHWEST ARKANSAS TO THE EAST CENTRAL PART OF THE STATE.
WEAK LOW PRESSURE WILL TRAVERSE THE FRONT KEEPING AT LEAST A CHANCE
OF PRECIPITATION OVER THE SOUTHEAST AND EAST CENTRAL ZONES THROUGH
FRIDAY WITH A DEFINITE DIURNAL TREND EXPECTED.

IN THE UPPER LEVELS...WITH THE PREVAILING WESTERLIES PUSHED INTO
SOUTHERN CANADA...ANTICYCLONES CENTERED NEAR THE FOUR CORNERS AND
OFF THE MID ATLANTIC COAST WITH DOMINATE. IN BETWEEN THESE TWO
FEATURES...THE AFOREMENTIONED FRONT RESIDES AND WHILE ALL MODELS
INDICATE IT WEAKENING TO MORE A SHEAR AXIS...THE FACT IS IT REMAINS
GENERALLY IN IN THE SAME GENERAL AREA THROUGH THE PERIOD.

THROW PLENTY OF GULF MOISTURE INTO THE EQUATION WITH PWATS OVER 1.5
TO 2 INCHES AND THE RESULT WITH WILL CONTINUING PRECIPITATION
CHANCES OVER THE SOUTH AND EAST. FURTHER NORTH AND WEST OF THIS
AXIS...ONLY ISOLATED PRECIPITATION CHANCES CAN BE JUSTIFIED. ONCE
AGAIN...THE MAJORITY OF THE PRECIPITATION WILL BE DIURNALLY DRIVEN.

INCREASED CLOUD COVER AND CONTINUING PRECIPITATION CHANCES WILL KEEP
TEMPERATURES IN CHECK THROUGH THE PERIOD WITH READINGS POSSIBLY
AVERAGING SLIGHTLY BELOW SEASONAL NORMS. ECMWF/MAV/MEX GUIDANCE
NUMBERS ALL IN DECENT AGREEMENT THIS AFTERNOON AND WILL BE BLENDED.

LONG TERM...MONDAY THROUGH THURSDAY
NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE BEGINNING OF THE
PERIOD AS A STRONG RIDGE OF HIGH PRESSURE RESIDES TO THE WEST. THIS
FLOW WILL CONTINUE TO ALLOW SMALL DISTURBANCES TO PASS THROUGH THE
STATE AND TRIGGER DIURNAL CONVECTION. RAIN CHANCES WILL REMAIN
ISOLATED TO SCATTERED AT BEST...WITH BEST CHANCES OF RAINFALL COMING
AT THE BEGINNING OF THE PERIOD. TOWARDS THE END OF THE
PERIOD...MODELS SUGGEST THAT THE STRONG RIDGE OF HIGH PRESSURE THAT
HAS BEEN SO DOMINANT IN THE PAST WEEKS WILL BEGIN TO SLIDE TOWARDS
THE EAST. THIS WILL BRING A SLIGHT WARMING TREND TO THE REGION AND
BEGIN TO MINIMIZE PRECIPITATION CHANCES. ALTHOUGH A WARMING TREND
WILL BE SEEN...THE COMBINATION OF ISOLATED RAIN CHANCES...CLOUD
COVER AND HIGHER HUMIDITY VALUES SHOULD KEEP TEMPERATURES A BIT
UNDER THE CENTURY MARK. HOWEVER...HEAT INDEX VALUES COULD BEGIN TO
APPROACH 105 DEGREES BY THE END OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     89  70  89  69 /  30  20  30  30
CAMDEN AR         88  71  88  70 /  40  30  40  30
HARRISON AR       91  68  92  68 /  20  20  20  10
HOT SPRINGS AR    89  71  89  71 /  30  20  30  30
LITTLE ROCK   AR  91  71  88  70 /  30  20  30  30
MONTICELLO AR     84  71  86  70 /  50  40  50  40
MOUNT IDA AR      90  71  90  71 /  30  20  30  20
MOUNTAIN HOME AR  91  69  91  68 /  20  20  20  20
NEWPORT AR        86  71  88  70 /  30  30  30  30
PINE BLUFF AR     85  72  87  71 /  40  30  40  40
RUSSELLVILLE AR   94  70  90  70 /  20  20  20  20
SEARCY AR         89  71  88  70 /  30  20  30  30
STUTTGART AR      84  71  87  70 /  40  30  40  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...64
Hazardous weather outlook, Jul 12, 4:00 AM CST, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU JUL 12 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-131000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT THU JUL 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE TODAY AND
TONIGHT...PRIMARILY OVER CENTRAL AND SOUTHERN ARKANSAS NEAR AND TO
THE NORTH OF A STALLED FRONTAL BOUNDARY. WHILE WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED...THE STRONGEST OF THESE STORMS COULD
APPROACH SEVERE LIMITS...PRODUCING BRIEF...DAMAGING WIND GUSTS.
LOCALIZED HEAVY RAINFALL WILL OCCUR WITH ANY SLOW MOVING
THUNDERSTORM.

EVEN WITH RAINFALL IN THE FORECAST...EXTREME WILDFIRE DANGER
CONTINUES ACROSS THE NATURAL STATE...AND MOST COUNTIES HAVE BURN
BANS IN PLACE. ANY FIRE THAT STARTS COULD SPREAD RAPIDLY AND QUICKLY
GET OUT OF CONTROL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE REMAINDER
OF THE WEEK AND INTO THE WEEKEND...AS THE FRONT SLOWLY MEANDERS
AROUND THE STATE AND INTERACTS WITH DISTURBANCES IN THE FLOW ALOFT.
WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STRONG
AND SEVERE STORMS WILL BE POSSIBLE.

WHATEVER RAIN MATERIALIZES...IT WILL LIKELY HAVE LITTLE IMPACT ON
THE ONGOING DROUGHT. OUTDOOR BURNING OF ANY KIND IS STRONGLY
DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER ACTIVATION WILL BE LIMITED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

57

In the hours before

Special weather statement, Jul 12, 2:59 PM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
359 PM CDT THU JUL 12 2012

ARZ031-032-039-122145-
CONWAY AR-FAULKNER AR-PERRY AR-
359 PM CDT THU JUL 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERRY...WESTERN
FAULKNER AND SOUTHERN CONWAY COUNTIES UNTIL 445 PM CDT...

AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES EAST OF MENIFEE...OR 6 MILES NORTHWEST OF
CONWAY...MOVING WEST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MORRILTON...          WOOSTER...            TOAD SUCK...
  SEQUOYA PARK...       OPPELO...             MENIFEE...
  HOUSTON...            HILL CREEK...         PLUMERVILLE...
  OVERCUP...            NEW DIXIE...          MT OLIVE...
  BIGELOW...            BEAVER FORK LAKE...   STONY POINT...
  SPRING MEADOWS...     SHADY GROVE...        RIVERVIEW...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 103 AND 124.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3496 9268 3518 9286 3528 9248 3513 9242
TIME...MOT...LOC 2059Z 074DEG 16KT 3515 9253

225

The radar

The Western Arkansas radar (KSRX), 67 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Scott

When
July 12, 6:38 PM CST
Where
Scott County, Y City
Measured
61 kt (70 mph) estimated gust
Property damage
$125,000
Reported by
Law Enforcement
Coordinates
34.730, -94.080

Barns were blown down, roofs were blown off chicken houses and barns, and trees were blown down.

Thunderstorm Wind, Pope

When
July 13, 3:31 PM CST
Where
Pope County, Long Pool
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
35.550, -93.160

A number of trees were blown down.

Hail, Logan

When
July 14, 1:05 PM CST
Where
Logan County, 1.32 mi ESE of Brownsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.190, -93.910

Thunderstorm Wind, Polk

When
July 14, 3:30 PM CST
Where
Polk County, 1 mi S of Cove
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.416, -94.420

A few trees were blown down, one of which fell on U.S. 71.

Thunderstorm Wind, Cleveland

When
July 14, 5:15 PM CST
Where
Cleveland County, Woodlawn
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.970, -92.030

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382697, 382791, 383063, 383065, 383064.